New York, 2015

Hail and Damaging Winds in New York, June 10, 2015

June 10, 2015 · NWS BGM · 10 events in 4 counties and zones

A strong shortwave aloft lifted north across the region Wednesday afternoon and evening and interacted with a weak cold front that was dropping southward out of southern Canada. A line of organized thunderstorms developed along the front and became severe as it passed through the Finger Lakes region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong shortwave aloft lifted north across the region Wednesday afternoon and evening and interacted with a weak cold front that was dropping southward out of southern Canada. A line of organized thunderstorms developed along the front and became severe as it passed through the Finger Lakes region. These thunderstorms produced severe winds and small hail as they propagated eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 10, 9:17 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 10, 9:17 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1017 PM EDT WED JUN 10 2015

.SYNOPSIS...
A COLD FRONT WILL DROP THROUGH THE AREA TONIGHT WITH THUNDERSTORMS
ACROSS THE NORTH...AND A FEW SHOWERS FOR SOUTHERN NEW YORK AND
NORTHERN PENNSYLVANIA. HIGH PRESSURE WITH DRY AIR WILL RETURN FOR
WEDNESDAY BRINGING WARM AIR AND SUNNY SKIES. LOW PRESSURE
APPROACHING FROM THE OHIO VALLEY WILL BRING RAIN BACK TO THE AREA
FRIDAY NIGHT AND EARLY SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
1015 PM UPDATE...AS EARLIER THOUGHT...THUNDERSTORMS FIRED AHEAD
OF THE COLD FRONT IN THE LAST COUPLE HOURS WITHIN A STRONGLY
FORCED...SHEARED...BUT ONLY WEAKLY UNSTABLE ENVIRONMENT. SCATTERED
STORMS HAVE GONE SEVERE ACROSS OUR NORTH COUNTRY WITH A WIND
THREAT AS MAIN CONCERN. SVR WATCH IN EFFECT UNTIL 1 AM...AND ALL
LOOKS GOOD WITH TIMING AND IMPACT AREAS. MESO MODELS SUGGEST RAPID
WANING AFTER 06Z AS FORCING LIFTS NORTHEAST AND STORMS DROP SOUTH.
GENERAL POP/WX IDEA STILL ON TARGET. NO OTHER CHANGES.

PREVIOUS DISCUSSION...
GROWING CONCERN THIS EVENING THAT A STRONG...DYNAMICALLY FORCED
FRONTAL SYSTEM MOVING INTO A DESTABILIZING ENVIRONMENT ACROSS WEST
CENTRAL AND NORTHERN NEW YORK WILL LEAD TO NEW DEVELOPMENT OF
THUNDERSTORMS DURING THE LATE EVENING AND OVERNIGHT PERIOD IN OUR
AREA. MODEST LOW LEVEL WARM AND MOIST ADVECTION...AS SEEN IN
THETA-E FIELDS...WAS STEEPENING LOW-MID LVL LAPSE RATES OVER THE
REGION. 500-300 MB JET STREAK ADVANCING ON THE AREA FROM LOWER
ONTARIO WAS PROVIDING OVER 50 KTS OF 0-6 KM BULK SHEAR...AND EVEN
TURNING IN THE LOW LEVELS IS PRESENT WHICH COULD SUPPORT STRONG
UPDRAFTS AND A SMALL CHANCE FOR HEALTHY MESOCYCLONES. MESOSCALE
MODELS SUGGEST NEW CONVECTIVE DEVELOPMENT DURING THE 02Z-06Z TIME
FRAME JUST AHEAD OF THE ADVANCING COLD FRONT ACROSS WRN NEW
YORK...AND THIS LOOKS REASONABLE. REALLY LIKE THE NAM4KM AND
CANADIAN RGEM IDEAS...ALTHOUGH HRRR AND WRF-NMM ALSO SEEM TO HAVE
SIMILAR SOLUTIONS.

THE MAIN SHORT WAVE FORCING LOOKS TO AFFECT MAINLY OUR NORTHERN
THIRD OF THE FORECAST AREA...WHICH IS WHERE WE ARE EXPECTING ANY
OF THE STRONGER STORMS TO BE...SAY ROUGHLY FROM PEO-SYR-UCA...WITH
MORE GENERAL TSTM ACTIVITY FURTHER SOUTH...IF IT CAN MAKE IT.
BULK OF FORECAST MODEL GUIDANCE SUGGESTS A 02Z-07Z WINDOW OF BEST
CHANCE FOR THUNDERSTORM ACTIVITY...INCLUDING ANY SVR POTENTIAL.

FORECAST CHANGES FROM THIS AFTERNOON FEATURE INCREASED POPS ACROSS
THE NORTHERN ZONES TO LIKELY-CATEGORICAL AT TIMES...WITH A RAPID
DROP OFF TO NEAR ZERO CHANCES FOR RAIN IN NORTHEAST PA THROUGH THE
NIGHT. HIGHER POP AREAS WERE ALSO GIVEN ENHANCED HAIL...GUSTY
WINDS...HEAVY RAIN...FQT LIGHTNING TERMINOLOGY.

NO OTHER SIGNIFICANT CHANGES WERE MADE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
REMAINS OF THE FNT COULD TRIGGER SOME CONV OVER THE NEPA ZONES
DURING THU...ESP CNSRDG THE HTG XPCTD. FCST SNDGS...ESP THE
NAM...SHOW AVBL ENERGY FOR CONV TMRW AFTN. LIMITING FACTOR WILL BE
THE VERY DRY AIR...AND A MORE STABLE MID LYR SHOWN ON THE MODELS.
INTRSTG TEMP FCST FOR NEPA WITH THE MET GUID GIVING AVP 90F. WITH
THE BLENDED GUID STILL GOT AN 88F FOR AVP SO IT WILL BE A WRM DAY.

WEAK RDGG SFC AND ALFOT FOR FRI AS A WV AND SFC LOW DEEPEN TO THE
WEST. SOME ISLTD CONV PSBL IN THE DIRTY RDG AND MORE CLDS SHD
LIMIT THE HTG BY A FEW DEGREES OVER NEPA.

BEST JET DYNAMCS PASS NORTH OF NY FRI NGT AND SAT AND SHD BE THE
FOCUS OF HEAVY RAIN...LVG THE FCST AREA IN SCT TO MUMEROUS SHWRS
FROM LATE FRI INTO EARLY SAT. HIPRES BLDS IN DURING SAT BRINGING
CLRG SKIES LTR IN THE DAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
1 PM UPDATE...

UNSETTLED WEATHER WITH MULTIPLE FRONTS IN THE VICINITY FOR THE
DURATION. SHOWERS WILL BE COMMON AND POSSIBLY THUNDERSTORMS.
TEMPERATURES AT OR ABOVE NORMAL. SAT NGT TO SUN NGT FAIRLY DRY
WITH HIGH PRESSURE OVER NEW ENGLAND. A WARM FRONT WILL SLOWLY PUSH
NE TOWARDS THE AREA FOR MONDAY. A SLOW MOVING COLD FRONT WILL BE
NORTHEAST OF THE AREA TUESDAY THEN PUSH THROUGH WED.

FOLLOWED WPC GUIDANCE. NOTHING OF SIGNIFICANCE FOR WEATHER THIS
FAR OUT.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
CONCERN FOR THIS PERIOD WILL BE THUNDERSTORMS TRACKING SE FROM
WESTERN NY AND SOUTHERN ONTARIO AHEAD OF A COLD FRONT. CURRENTLY,
JUST A FEW STRONG STORMS ON RADAR BUT INDICATIONS THESE MAY
INCREASE IN COVERAGE..ESPECIALLY FOR THE NORTHERN SITES SO WE HAVE
INCLUDED THE MENTION OF STORMS IN THE TAFS FOR KITH/KSYR/KRME FOR
LATER THIS EVENING AFTER 2Z. IF STORMS DO MATERIALIZE FOR THESE
AREAS, AT LEAST MVFR RESTRICTIONS ARE LIKELY IF NOT IFR. FOR
KELM/KBGM, LESS CERTAINTY IF STORMS WILL OCCUR HOWEVER
RESTRICTIONS IN VISBY ARE LIKELY OVERNIGHT FOR KELM WITH MVFR VIS.
SHOWERS/STORMS ACTIVITY SHOULD MISS KAVP TO THE NORTH WITH VFR
CONTINUING. IN ADDITION TO FLIGHT RESTRICTIONS STORMS ALSO HAVE
THE POTENTIAL TO PRODUCE STRONG AND GUSTY WINDS. SHOWERS/STORMS
EXIT BY LATER TONIGHT WITH VFR FOR THURSDAY UNDER A MIX OF SUN AND
CLOUDS. ONE EXCEPTION COULD BE KAVP WHERE A FEW STORMS WILL BE
POSSIBLE THURSDAY AFTERNOON BUT MOST LIKELY THESE STAY SOUTH.

WINDS WILL GENERALLY BE S/SW TONIGHT AROUND 10 KNOTS EXCEPT
LOCALLY HIGHER IN THUNDERSTORMS. FOR THURSDAY WINDS WILL BE W/NW
AROUND 10 KNOTS GUSTING 15 TO 20 KNOTS BEHIND THE FRONT.

.OUTLOOK...

THU AFTN-EVE...RESTRICTIONS POSSIBLE AT AVP OTHERWISE VFR.

FRI-SAT...RESTRICTIONS PSBL AGAIN...WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS.

SAT NGT-SUN NGT...MAINLY VFR.

MON...RESTRICTIONS PSBL AGAIN...WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM/JAB
NEAR TERM...JAB
SHORT TERM...DGM
LONG TERM...TAC
AVIATION...PCF/TAC
Hazardous weather outlook, Jun 10, 8:12 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
912 PM EDT WED JUN 10 2015

NYZ009-016>018-036-037-120115-
NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
912 PM EDT WED JUN 10 2015

...SEVERE THUNDERSTORM WATCH 283 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015-023-025-044>046-120115-
YATES-SCHUYLER-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-
912 PM EDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

AN ISOLATED THUNDERSTORM, OR TWO MAY DEVELOP ACROSS THE SOUTHERN
PORTIONS OF THE FINGER LAKES REGION AND THE NORTHERN SUSQUEHANNA
REGION TONIGHT. ANY SEVERE WEATHER IS CURRENTLY EXPECTED TO BE
CLOSE...BUT GENERALLY REMAIN NORTH OF THESE COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-120115-
STEUBEN-CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
912 PM EDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JAB

The radar

The Binghamton radar (KBGM), 103 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Seneca

When
June 10, 9:30 PM EST to 9:40 PM EST
Where
Seneca County, 1.23 mi SW of Seneca Falls
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.910, -76.800

Thunderstorm winds resulted in several trees falling down across the area.

Hail, Cayuga

When
June 10, 9:52 PM EST to 9:59 PM EST
Where
Cayuga County, Scipio Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.780, -76.530

A strong thunderstorm moved across the region and produced nickle sized hail.

Thunderstorm Wind, Seneca

When
June 10, 10:03 PM EST to 10:13 PM EST
Where
Seneca County, Romulus
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
42.750, -76.830

A severe thunderstorm moved across the area which resulted in several trees falling down across the area. Two homes were damaged due to falling trees.

Thunderstorm Wind, Cayuga

When
June 10, 10:05 PM EST to 10:15 PM EST
Where
Cayuga County, Scipio Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.780, -76.530

A severe thunderstorm moved across the area and severe winds knocked over trees in the area.

Thunderstorm Wind, Seneca

When
June 10, 10:10 PM EST to 10:20 PM EST
Where
Seneca County, 2.13 mi NNE of East Varick
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
42.800, -76.760

A severe thunderstorm moved over the area and produced severe winds which resulted in multiple trees, wires and limbs down over the area.

Thunderstorm Wind, Cayuga

When
June 10, 10:10 PM EST to 10:20 PM EST
Where
Cayuga County, Sempronius
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.730, -76.320

A severe thunderstorm moved over the area and produced severe winds. The storm resulted in a tree falling over which blocked a road.

Thunderstorm Wind, Cortland

When
June 10, 10:35 PM EST to 10:45 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
42.640, -76.180

A severe thunderstorm moved across the area and produced severe winds which resulted in trees falling down across the area.

Thunderstorm Wind, Tompkins

When
June 10, 10:35 PM EST to 10:45 PM EST
Where
Tompkins County, 2.06 mi NE of Grotto
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.590, -76.370

A severe thunderstorm moved across the area and produced severe winds. The thunderstorm resulted in trees falling over across the area.

Thunderstorm Wind, Cortland

When
June 10, 10:40 PM EST to 10:50 PM EST
Where
Cortland County, 2.03 mi W of Cortland Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
42.600, -76.240

A severe thunderstorm moved east and produced severe winds. The thunderstorm resulted in a tree falling over on Route 222 and Sears Road.

Thunderstorm Wind, Cortland

When
June 10, 10:45 PM EST to 10:55 PM EST
Where
Cortland County, 0.51 mi W of Pokeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.600, -76.140

A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in a tree falling over on Route 13.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589239, 589240, 589241, 589242, 589243, 589244, 589245, 589246, 589247, 589248.